Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 22, NWS Missoula, MT

August 30, 20075 counties in Idaho; 8 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 30, 2007, 3:27 AM PDT for 5 counties in Idaho; 8 counties in Montana. It took effect at Aug 30, 2007, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2007, 3:27 AM PDT (10:27 UTC)
In effect from
Aug 30, 2007, 11:00 AM PDT
Expired
Aug 30, 2007, 8:40 PM PDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 101 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3365 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 301027
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
427 AM MDT THU AUG 30 2007

IDZ102-103-MTZ109-302200-
/O.UPG.KMSO.FW.A.0016.070830T1800Z-070831T0600Z/
/O.NEW.KMSO.FW.W.0022.070830T1800Z-070831T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
427 AM MDT THU AUG 30 2007 /327 AM PDT THU AUG 30 2007/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO
MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR DRY THUNDERSTORMS ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...BITTERROOT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO
MIDNIGHT MDT /11 PM PDT/ TONIGHT. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SUBTROPICAL MOISTURE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE NORTH THROUGH THE NORTHERN GREAT BASIN AND INTO CENTRAL IDAHO AND
SOUTHWEST MONTANA TODAY. THE ATMOSPHERE OVER THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE AND BITTERROOT DISTRICTS WILL DESTABILIZE
DURING THE AFTERNOON LEADING TO THE DEVELOPMENT OF THUNDERSTORMS.
DUE TO PERSISTENT DRY CONDITIONS IN THE LOWER ATMOSPHERE...THESE
THUNDERSTORMS ARE EXPECTED TO BE DRY WITH LITTLE...IF ANY
PRECIPITATION. FREQUENT LIGHTNING AND GUSTY WINDS WILL BE THE MAIN
THREAT FROM THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KMSO 302047
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT THU AUG 30 2007

MTZ110-111-310600-
/O.EXA.KMSO.FW.W.0022.000000T0000Z-070831T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
247 PM MDT THU AUG 30 2007

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
THUNDERSTORMS ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST
BEAVERHEAD...

SUBTROPICAL MOISTURE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE NORTH THROUGH THE NORTHERN GREAT BASIN AND INTO CENTRAL IDAHO
AND SOUTHWEST MONTANA THROUGH THIS EVENING. THE ATMOSPHERE OVER
THE DEERLODGE AND BEAVERHEAD AREAS WILL CONTINUE TO DESTABILIZE
WHICH WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS. DUE TO
PERSISTENT DRY CONDITIONS IN THE LOWER ATMOSPHERE...THESE
THUNDERSTORMS ARE EXPECTED TO BE DRY WITH LITTLE...IF ANY
PRECIPITATION. FREQUENT LIGHTNING AND GUSTY WINDS WILL BE THE MAIN
THREAT FROM THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ102-103-MTZ109-310600-
/O.CON.KMSO.FW.W.0022.000000T0000Z-070831T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
247 PM MDT THU AUG 30 2007 /147 PM PDT THU AUG 30 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...BITTERROOT...

SUBTROPICAL MOISTURE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE NORTH THROUGH THE NORTHERN GREAT BASIN AND INTO CENTRAL IDAHO
AND SOUTHWEST MONTANA THROUGH THIS EVENING. THE ATMOSPHERE OVER
THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE AND BITTERROOT
DISTRICTS WILL CONTINUE TO DESTABILIZE WHICH WILL LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS. DUE TO PERSISTENT DRY CONDITIONS IN
THE LOWER ATMOSPHERE...THESE THUNDERSTORMS ARE EXPECTED TO BE DRY
WITH LITTLE...IF ANY PRECIPITATION. FREQUENT LIGHTNING AND GUSTY
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 310340
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
940 PM MDT THU AUG 30 2007

IDZ102-103-MTZ109>111-310445-
/O.CAN.KMSO.FW.W.0022.000000T0000Z-070831T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
940 PM MDT THU AUG 30 2007 /840 PM PDT THU AUG 30 2007/

...RED FLAG WARNING IS CANCELLED FOR THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...
EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT OF THUNDERSTORMS HAS DECREASED TONIGHT. THEREFORE THE
RED FLAG WARNING HAS BEEN CANCELLED. THUNDERSTORMS WILL MOVE INTO
THE AREA ON FRIDAY...BUT AT THIS TIME HUMIDITIES ARE EXPECTED TO
BE HIGHER THEN THEY WERE THURSDAY AND THE STORMS SHOULD PRODUCE
SOME SIGNIFICANT RAINFALL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 30, 2:47 AM PDT, 40 minutes earlier.

Area forecast discussion, Aug 30, 2:47 AM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
347 AM MDT THU AUG 30 2007

.DISCUSSION...SHORTWAVE ENERGY ALONG WITH PLUME OF MIDLEVEL MOISTURE
OVER NEVADA...UTAH AND NORTHERN CALIFORNIA IS MAKING ITS WAY
TOWARDS THE NORTHERN ROCKIES. THUNDERSTORM POTENTIAL WILL INCREASE THIS
AFTERNOON AND EVENING AS ATMOSPHERIC INSTABILITY IS ENHANCED IN
CENTRAL IDAHO AND WEST CENTRAL MONTANA. THUNDERSTORM ACTIVITY
WILL BE FAIRLY HIGH BASED AND WITH DRY AIR NEAR THE SURFACE LITTLE
PRECIPITATION IS EXPECTED. INCREASED THUNDERSTORM
ACTIVITY...MAINLY DRY...AND ASSOCIATED GUSTY WINDS HAVE PROMPTED AN
UPGRADE FROM A FIRE WEATHER WATCH TO A RED FLAG WARNING FOR NORTH
CENTRAL IDAHO AND THE BITTERROOT/SAPPHIRE MOUNTAINS IN WEST
CENTRAL MONTANA TODAY UNTIL MIDNIGHT. SEE GTFRFWMSO FOR MORE
DETAILS.

ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT
AHEAD OF AN APPROACHING COLD FRONT. SHOWERS WILL INCREASE THROUGH
THE DAY ON FRIDAY. LOWER LEVEL MOISTURE WILL BEGIN PUSHING IN
AHEAD ON THE FRONT. AS THE LOWER ATMOSPHERE MOISTENS UP
PRECIPITATION WILL BECOME MORE WIDESPREAD IN COVERAGE. GOOD
PRECIPITABLE WATER VALUES INDICATE THAT MANY AREAS IN NORTHWEST
MONTANA AND NORTHCENTRAL IDAHO COULD RECEIVE BENEFICIAL RAIN FROM THIS
SYSTEM. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAY
AS THE FRONT PASSES OVERHEAD FRIDAY OVERNIGHT.

SATURDAY THROUGH MONDAY...A DRIER AIR MASS OVER NORTH- CENTRAL
IDAHO AND WESTERN MONTANA. COOLER TEMPERATURES ARE EXPECTED
SATURDAY IN THE WAKE OF SYSTEM FRIDAY NIGHT. THEN A WARMING AND
DRYING TREND IS ANTICIPATED AS A WARM WEST-SOUTHWEST FLOW ALOFT
DEVELOPS OVER THE REGION. WESTERLY WINDS ALOFT WILL HAVE A
TENDENCY TO MIX TO THE SURFACE DURING THE AFTERNOON/EVENING HOURS
FOR A BREEZY PERIOD EACH DAY.

MONDAY NIGHT THROUGH WEDNESDAY...THERE IS SOME DIFFERENCES IN THE
LONG TERM SOLUTIONS...BUT MOST MODELS ARE TRENDING TOWARD A
TROUGHINESS PATTERN. THIS PATTERN...IF IT COMES TO FRUITION...WOULD
RESULT IN COOLER TEMPERATURES WITH A CHANCE OF WIDESPREAD
RAINFALL.

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
     THE BITTERROOT/SAPPHIRE MOUNTAINS.

ID...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.

&&

SHORT TERM...FOSTER/RPN
LONG TERM....RPN
AVIATION...RPN

Nearby

Red Flag Warnings in Montana, 2007Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.